Louisiana, 2018

Damaging Winds in Louisiana, August 6, 2018

August 6, 2018 · NWS SHV · 2 events in 1 county or zone

The afternoon seabreeze spread north into Northcentral Louisiana from the Louisiana coast during the afternoon hours of August 6th, and interacted with a weak upper trough which lingered over the Lower Mississippi Valley. Temperatures climbed into the upper 90s across Northcentral Louisiana during the afternoon, generating moderate instability which allowed these scattered showers and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The afternoon seabreeze spread north into Northcentral Louisiana from the Louisiana coast during the afternoon hours of August 6th, and interacted with a weak upper trough which lingered over the Lower Mississippi Valley. Temperatures climbed into the upper 90s across Northcentral Louisiana during the afternoon, generating moderate instability which allowed these scattered showers and thunderstorms to intensify over Western Winn Parish. As a result, these storms briefly became severe, which produced damaging winds west-southwest of the Calvin community, before diminishing during the evening with the loss of heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 6, 2:12 PM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 6, 2:12 PM CST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
312 PM CDT Mon Aug 6 2018

.SHORT TERM.../Tonight through Tuesday night/

Weak sea breeze continues to interact with the area of low
pressure ovhd aloft and has resulted in isold to sct convection
across the srn half of our area this aftn. This activity should
diminish around or just shortly after sunset.

Upper low to drift swwd through Tuesday, as an upper trof digs
sewd across the central Plains overnight tonight/Tuesday. This
will likely result in more aftn convection concentrated across
both our srn areas and our extreme nrn areas Tuesday, with
temps running very close to persistence numbers. Due to increasing
low level moisture, heat index values will likely run very close
to 105 degrees at many sites.

Trof and associated cold front to continue drifting swd Tuesday
night, bringing additional chances for tstms to areas mainly along
and n of I-30. /12/

LONG TERM.../Wednesday through Monday/

Building ridge over Rockies mid week will result nw flow aloft. Lead
shortwave in this changing flow regime will bring increased c
convection into northern parts of OK and AR Tuesday afternoon,
along a weak sfc front that will drift S over these areas. A
25-30kt SWrly LLJ progged to develop over the Srn Plains Tuesday
night should help to expand convection as it begins to spread into
northern portions of the cwa by Tue night or Wed depending on
speed of sfc boundary. As low lvl jet weakens, the front will
weaken and possibly stall out later this week, with heavy rain
likely wherever the boundary resides. Aftn highs either side of 90
degrees can be expected with the increased cloud cover and areas
of rain with overnight lows still well in the 70s. Depending on
speed of upper trough will dictate how much precip lingers into
the wknd, but for now will go with lower chance pops into the
wknd. /07/

&&

.PREV DISCUSSION... /issued 1126 AM CDT Mon Aug 6 2018/

AVIATION...
Scattered cumulus clouds have been developing nwd across the area,
although isold showers remaining south of I-10 for the time being.
Winds mostly lgt across LA with sfc high over MS river valley and
a s-sw wind may increase to 5 to 10 kts across portions of ne
TX/sw AR this aftn. Any convection later this aftn too isold to
mention in fcst attm. Late night low clouds or fog mainly limited
to the East Texas Lakes including the klfk terminal. /07/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  97  75  94 /  10  10  10  30
MLU  75  95  75  94 /   0  20  10  30
DEQ  73  95  73  87 /   0  20  40  60
TXK  76  94  75  89 /   0  10  20  50
ELD  75  96  75  91 /   0  10  20  50
TYR  75  96  75  95 /   0  10  10  30
GGG  75  96  74  94 /   0  10  10  30
LFK  75  93  74  95 /  10  20   0  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

12/07
Hazardous weather outlook, Aug 6, 10:48 AM CST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1148 AM CDT Mon Aug 6 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071700-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1148 AM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated to widely scattered showers and thunderstorms will be
possible this afternoon over much of East Texas, North Louisiana,
and Southcentral Arkansas, near a weak upper level disturbance
that will linger over these areas. Isolated strong storms can not
be ruled out this afternoon over portions of Deep East Texas and
Northcentral Louisiana, with locally gusty winds and brief heavy
rainfall possible. These storms will diminish early this evening
with the loss of heating.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated to widely scattered showers and thunderstorms will again
be possible Tuesday afternoon over Deep East Texas and
Northcentral Louisiana, as well as Southeast Oklahoma and portions
of Southwest Arkansas. In addition, afternoon temperatures Tuesday
will climb into the mid and upper 90s areawide. When combined with
the humidity, heat indices will range from 100 to 105 degrees.

Showers and thunderstorms are expected to increase Tuesday night
across extreme Northeast Texas, Southeast Oklahoma, and Southwest
Arkansas, and over much of the region Wednesday night through at
least Friday or Saturday with the approach of an upper level
disturbance from the northwest. Locally gusty winds and brief
heavy rainfall will be possible from the stronger storms each day.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, should not be needed through tonight.

07

In the hours before

Special weather statement, Aug 6, 5:43 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Shreveport LA
643 PM CDT MON AUG 6 2018

LAZ010-011-018-070030-
De Soto LA-Natchitoches LA-Red River LA-
643 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE SOTO...CENTRAL
RED RIVER AND WEST CENTRAL NATCHITOCHES PARISHES UNTIL 730 PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Campti, or 14 miles northwest of Natchitoches, moving
northwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Coushatta, Allen, Edgefield, Powhatan, Lake End, Evelyn, Grand Bayou,
Hanna, Rambin, Armistead and Ajax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3196 9313 3179 9322 3191 9366 3219 9354
TIME...MOT...LOC 2342Z 113DEG 15KT 3191 9326

06
Special weather statement, Aug 6, 5:49 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
649 PM CDT MON AUG 6 2018

LAZ019-070030-
Winn LA-
649 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WINN PARISH UNTIL 730 PM
CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm over
Winnfield, moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Winnfield, Calvin, Atlanta and Joyce.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3201 9261 3183 9252 3181 9262 3176 9263
      3173 9284 3203 9286
TIME...MOT...LOC 2349Z 068DEG 8KT 3193 9265

06

The radar

The Ft Polk radar (KPOE), 90 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winn

When
August 6, 6:25 PM CST
Where
Winn County, 3.07 mi WSW of Calvin
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.952, -92.828

Trees and power lines were downed on Lane Road just off of Highway 156.

Thunderstorm Wind, Winn

When
August 6, 6:30 PM CST
Where
Winn County, 3.37 mi N of Couley
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.918, -92.870

Trees were downed near the intersection of Lakeshore and Coldwater Roads southwest of the Calvin community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767117, 767118.